Drug eruptions in Bangkok: a 1-year study at Ramathibodi Hospital

    loading  Checking for direct PDF access through Ovid

Abstract

Background

As new drugs are introduced onto the market, it is important to determine those that can cause cutaneous reactions and with what frequency. In addition, drugs that have been used for a long period of time may cause new types of eruption that have not been observed previously. The purpose of this study was to evaluate the types of drug eruption and the causative agents in a hospital-based population for a period of 1 year.

Methods

All in- and outpatients consulting for drug eruptions at the Dermatology Clinic, Ramathibodi Hospital from June 1995 to May 1996 were included in the study. The history and physical examination were performed by one of the authors. In suspected cases, a skin biopsy was carried out to confirm the diagnosis. Rechallenge tests with suspected drugs were performed with informed consent.

Results

One hundred and thirty-two patients were enrolled in the study. The most common types of drug eruption were maculopapular eruption, fixed drug eruption, and urticaria. Antimicrobial agents were found to be the most common causative drugs, followed by antipyretic/anti-inflammatory agents and drugs acting on the central nervous system.

Conclusions

Although the most common type of drug eruption and the most common causative agents were not different from those found in previous studies, the new generation of antibiotics and antifungal agents were found to be a frequent cause of drug eruptions. New types of drug eruption, such as generalized exanthematous pustulosis and acral erythema, were observed in this study.

Related Topics

    loading  Loading Related Articles